Virginia, 2002Winter Storm in Virginia, December 4 to 5, 2002
December 4 to 5, 2002 · NWS RNK · 27 events in 27 counties and zones
Snow during the afternoon of the 4th through early morning of the 5th accumulated from 5 to 10 inches across the area. In addition, ice accretions of a quarter of an inch or more occurred in Carroll and Floyd counties.
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow during the afternoon of the 4th through early morning of the 5th accumulated from 5 to 10 inches across the area. In addition, ice accretions of a quarter of an inch or more occurred in Carroll and Floyd counties. Numerous accidents were reported on snow and ice covered roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 4, 10:30 AM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Dec 4, 10:30 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED DATE
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1030 AM EST WED DEC 4 2002
...UPPER AIR EQUIPMENT WL BE OTS UNTI AT LEAST THE END OF THIS
EVENT...AWAITING PARTS...
06Z GFS IS VERIFIYING BETTER VS 12Z AREA SOUNDINGS. THIS MAY BE
POINTING TO LESS FZRA AND ON THE HIGHER END OF OUR TOTAL SNOW
AMOUNTS. BUT AT THIS TIME WL NOT BE MAKING ANY CHANGES. SN HAS BEGUN
IN SMYTH...TAZEWELL...DOWN THRU WATGAUGA CO NC. NO IP MIXED IN SO
FAR. ADJUSTEMTS HAVE BEEN MADE TO SNOW AND SFC DEW POINT GRIDS.
ZONES WL BE REFRESHED TO ACCOUNT FOR CURRENT PCPN TRENDS.
.RNK...
NC...WINTER STORM WARNING NOON TODAY THROUGH NOON THURSDAY
NCZ001>006-018>020.
VA...WINTER STORM WARNING NOON TODAY THROUGH NOON THURSDAY
VAZ007-009>020-022>024-032>035-043>047-058-059.
WV...WINTER STORM WARNING NOON TODAY THROUGH NOON THURSDAY
WVZ042>045.
AMS
Hazardous weather outlook, Dec 4, 6:42 AM EST, 6 hours 18 minutes before
NCZ001>006-019-020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-041345-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
642 AM EST WED DEC 4 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.
.DAY ONE...
A WINTER STORM WARNING IS IN EFFECT FOR THIS AFTERNOON THROUGH
THURSDAY MORNING FOR THE ENTIRE AREA FOR SIGNIFICANT WINTRY
PRECIPITATION. PLEASE SEE WBCWSWSRNK FOR ADDITIONAL INFORMATION.
Winter Storm, Bath
- When
- December 4, 1:00 PM EST to December 5, 7:00 AM EST
- Where
- Bath forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.059, -79.741 (the zone’s center; the record gives no point)
Winter Storm, Alleghany
- When
- December 4, 1:00 PM EST to December 5, 7:00 AM EST
- Where
- Alleghany forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.791, -80.000 (the zone’s center; the record gives no point)
Winter Storm, Amherst
- When
- December 4, 1:00 PM EST to December 5, 7:00 AM EST
- Where
- Amherst forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.605, -79.145 (the zone’s center; the record gives no point)
Winter Storm, Appomattox
- When
- December 4, 1:00 PM EST to December 5, 7:00 AM EST
- Where
- Appomattox forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.372, -78.812 (the zone’s center; the record gives no point)
Winter Storm, Bedford
- When
- December 4, 1:00 PM EST to December 5, 7:00 AM EST
- Where
- Bedford forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.315, -79.524 (the zone’s center; the record gives no point)
Winter Storm, Bland
- When
- December 4, 1:00 PM EST to December 5, 7:00 AM EST
- Where
- Bland forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.134, -81.130 (the zone’s center; the record gives no point)
Winter Storm, Botetourt
- When
- December 4, 1:00 PM EST to December 5, 7:00 AM EST
- Where
- Botetourt forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.557, -79.812 (the zone’s center; the record gives no point)
Winter Storm, Buckingham
- When
- December 4, 1:00 PM EST to December 5, 7:00 AM EST
- Where
- Buckingham forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.572, -78.529 (the zone’s center; the record gives no point)
Winter Storm, Campbell
- When
- December 4, 1:00 PM EST to December 5, 7:00 AM EST
- Where
- Campbell forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.310, -79.119 (the zone’s center; the record gives no point)
Winter Storm, Carroll
- When
- December 4, 1:00 PM EST to December 5, 7:00 AM EST
- Where
- Carroll forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
Winter Storm, Charlotte
- When
- December 4, 1:00 PM EST to December 5, 7:00 AM EST
- Where
- Charlotte forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.012, -78.662 (the zone’s center; the record gives no point)
Winter Storm, Craig
- When
- December 4, 1:00 PM EST to December 5, 7:00 AM EST
- Where
- Craig forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.481, -80.212 (the zone’s center; the record gives no point)
Winter Storm, Floyd
- When
- December 4, 1:00 PM EST to December 5, 7:00 AM EST
- Where
- Floyd forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.932, -80.362 (the zone’s center; the record gives no point)
Winter Storm, Franklin
- When
- December 4, 1:00 PM EST to December 5, 7:00 AM EST
- Where
- Franklin forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.992, -79.881 (the zone’s center; the record gives no point)
Winter Storm, Giles
- When
- December 4, 1:00 PM EST to December 5, 7:00 AM EST
- Where
- Giles forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.314, -80.704 (the zone’s center; the record gives no point)
Winter Storm, Grayson
- When
- December 4, 1:00 PM EST to December 5, 7:00 AM EST
- Where
- Grayson forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
Winter Storm, Halifax
- When
- December 4, 1:00 PM EST to December 5, 7:00 AM EST
- Where
- Halifax forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.767, -78.937 (the zone’s center; the record gives no point)
Winter Storm, Henry
- When
- December 4, 1:00 PM EST to December 5, 7:00 AM EST
- Where
- Henry forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.689, -79.926 (the zone’s center; the record gives no point)
Winter Storm, Montgomery
- When
- December 4, 1:00 PM EST to December 5, 7:00 AM EST
- Where
- Montgomery forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.174, -80.387 (the zone’s center; the record gives no point)
Winter Storm, Patrick
- When
- December 4, 1:00 PM EST to December 5, 7:00 AM EST
- Where
- Patrick forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.678, -80.284 (the zone’s center; the record gives no point)
Winter Storm, Pittsylvania
- When
- December 4, 1:00 PM EST to December 5, 7:00 AM EST
- Where
- Pittsylvania forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.704, -79.396 (the zone’s center; the record gives no point)
Winter Storm, Pulaski
- When
- December 4, 1:00 PM EST to December 5, 7:00 AM EST
- Where
- Pulaski forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.098, -80.645 (the zone’s center; the record gives no point)
Winter Storm, Roanoke
- When
- December 4, 1:00 PM EST to December 5, 7:00 AM EST
- Where
- Roanoke forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.258, -80.016 (the zone’s center; the record gives no point)
Winter Storm, Rockbridge
- When
- December 4, 1:00 PM EST to December 5, 7:00 AM EST
- Where
- Rockbridge forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.774, -79.418 (the zone’s center; the record gives no point)
Winter Storm, Smyth
- When
- December 4, 1:00 PM EST to December 5, 7:00 AM EST
- Where
- Smyth forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.844, -81.537 (the zone’s center; the record gives no point)
Winter Storm, Tazewell
- When
- December 4, 1:00 PM EST to December 5, 7:00 AM EST
- Where
- Tazewell forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
Winter Storm, Wythe
- When
- December 4, 1:00 PM EST to December 5, 7:00 AM EST
- Where
- Wythe forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.917, -81.079 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Heavy Snow in North Carolina, December 4 to 5, 2002$100 million · 19 events
- Ice Storm in South Carolina, December 4 to 5, 2002$100 million · 14 events
- Ice Storm in North Carolina, December 4 to 5, 2002$99 million · 7 events
- Ice Storm in Georgia, December 4 to 5, 2002$3.0 million · 6 events
- Ice Storm in Georgia, December 4 to 5, 2002$50,000 · 18 events
- Ice Storm and Winter Storm in Kentucky, December 4 to 5, 2002$24,000 · 30 events
- Ice Storm and Winter Storm in Kentucky, December 4 to 5, 2002$24,000 · 30 events
- Flash Flooding in Texas, December 4, 2002$50,000 · 5 events
- Flash Flood in Texas, December 4, 2002$50,000 · 1 event
- Flash Flooding in Texas, December 4, 2002$41,000 · 4 events
- Ice Storm in Tennessee, December 4, 2002$35,000 · 7 events
- Winter Storm in North Carolina, December 4 to 5, 200226 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326783, 5326784, 5326785, 5326786, 5326787, 5326788, 5326789, 5326790, 5326791, 5326792, 5326793, 5326794, 5326795, 5326796, 5326797, 5326798, 5326799, 5326800, 5326801, 5326802, 5326803, 5326804, 5326805, 5326806, 5326807, 5326808, 5326809.